N-butyl-2-cyanoacrylate pulmonary embolism and left adrenal venous infarction
The patient was undergoing endoscopic cyanoacrylate (super glue) injection of a bleeding gastric varix. During the procedure he developed shortness of breath and light headedness.
Loading Stack -
0 images remaining
Features of cirrhosis and portal hypertension including splenomegaly. Collection of hyperdense material representing glue that has been injected into gastric varices close to the gastro-oesophageal junction. Serpentine structure filled with glue consistent with a vein passing from the stomach wall posteromedially towards the left adrenal. The left adrenal is obscured by soft tissue swelling/inflammation. No obvious haemorrhage. Note no glue within portal venous branches of the liver.
Multiple hyperdense filling defects (of similar density to the injected gastric material) in pulmonary artery branches bilaterally indicative of glue emboli. No pulmonary infarction.
Transendoscopic (endoscopic ultrasound-guided) injection of glue ( N-butyl-2-cyanoacrylate) into bleeding gastric varices is a well recognized treatment.
There is always a risk of glue leak into draining veins. This is usually into the portal venous system via the left gastric vein but there are also gastro-renal (porto-systemic) venous collaterals that enlarge due to the underlying portal hypertension allowing spill of glue into the systemic venous circulation (thus entering pulmonary artery branches via the right heart).
In this case it also appears that a collateral left adrenal vein has been occluded by the glue as the left adrenal is swollen with surrounding inflammation suggestive of venous infarction.